Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 16 (2020), 114, 14 pages      arXiv:2006.04092
Contribution to the Special Issue on Scalar and Ricci Curvature in honor of Misha Gromov on his 75th Birthday

The Measure Preserving Isometry Groups of Metric Measure Spaces

Yifan Guo ab
a)  Beijing Institute of Mathematical Sciences and Applications, Beijing, P.R. China
b)  Department of Mathematics, University of California, Irvine, CA, USA

Received June 30, 2020, in final form November 02, 2020; Published online November 10, 2020

Bochner's theorem says that if $M$ is a compact Riemannian manifold with negative Ricci curvature, then the isometry group $\operatorname{Iso}(M)$ is finite. In this article, we show that if $(X,d,m)$ is a compact metric measure space with synthetic negative Ricci curvature in Sturm's sense, then the measure preserving isometry group $\operatorname{Iso}(X,d,m)$ is finite. We also give an effective estimate on the order of the measure preserving isometry group for a compact weighted Riemannian manifold with negative Bakry-Émery Ricci curvature except for small portions.

Key words: optimal transport; synthetic Ricci curvature; metric measure space; Bochner's theorem; measure preserving isometry.

pdf (390 kb)   tex (22 kb)  


  1. Ambrosio L., Gigli N., Mondino A., Rajala T., Riemannian Ricci curvature lower bounds in metric measure spaces with $\sigma$-finite measure, Trans. Amer. Math. Soc. 367 (2015), 4661-4701, arXiv:1207.4924.
  2. Ambrosio L., Gigli N., Savaré G., Gradient flows in metric spaces and in the space of probability measures, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2005.
  3. Ambrosio L., Gigli N., Savaré G., Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below, Invent. Math. 195 (2014), 289-391, arXiv:1106.2090.
  4. Ambrosio L., Gigli N., Savaré G., Metric measure spaces with Riemannian Ricci curvature bounded from below, Duke Math. J. 163 (2014), 1405-1490, arXiv:1109.0222.
  5. Bagaev A.V., Zhukova N.I., The isometry groups of Riemannian orbifolds, Siberian Math. J. 48 (2007), 579-592.
  6. Bakry D., Bolley F., Gentil I., The Li-Yau inequality and applications under a curvature-dimension condition, Ann. Inst. Fourier (Grenoble) 67 (2017), 397-421, arXiv:1412.5165.
  7. Bakry D., Émery M., Diffusions hypercontractives, in Séminaire de probabilités, XIX, 1983/84, Lecture Notes in Math., Vol. 1123, Springer, Berlin, 1985, 177-206.
  8. Bochner S., Vector fields and Ricci curvature, Bull. Amer. Math. Soc. 52 (1946), 776-797.
  9. Cavalletti F., Mondino A., Sharp and rigid isoperimetric inequalities in metric-measure spaces with lower Ricci curvature bounds, Invent. Math. 208 (2017), 803-849, arXiv:1502.06465.
  10. Dai X., Shen Z.M., Wei G., Negative Ricci curvature and isometry group, Duke Math. J. 76 (1994), 59-73.
  11. Deng S., Hou Z., The group of isometries of a Finsler space, Pacific J. Math. 207 (2002), 149-155.
  12. Gao L.Z., Yau S.-T., The existence of negatively Ricci curved metrics on three-manifolds, Invent. Math. 85 (1986), 637-652.
  13. Garofalo N., Mondino A., Li-Yau and Harnack type inequalities in $\mathsf{RCD}^*(K,N)$ metric measure spaces, Nonlinear Anal. 95 (2014), 721-734, arXiv:1306.0494.
  14. Gigli N., The splitting theorem in non-smooth context, arXiv:1302.5555.
  15. Gigli N., On the differential structure of metric measure spaces and applications, Mem. Amer. Math. Soc. 236 (2015), vi+91 pages, arXiv:1205.6622.
  16. Gromov M., Sign and geometric meaning of curvature, Rend. Sem. Mat. Fis. Milano 61 (1991), 9-123.
  17. Guijarro L., Santos-Rodríguez J., On the isometry group of $\mathsf{RCD}^*(K,N)$-spaces, Manuscripta Math. 158 (2019), 441-461.
  18. Huber H., Über die Isometriegruppe einer kompakten Mannigfaltigkeiten negativer Krümmung, Helv. Phys. Acta 45 (1972), 277-288.
  19. Hurwitz A., Ueber algebraische Gebilde mit eindeutigen Transformationen in sich, Math. Ann. 41 (1892), 403-442.
  20. Im Hof H.-C., Über die Isometriegruppe bei kompakten Mannigfaltigkeiten negativer Krümmung, Comment. Math. Helv. 48 (1973), 14-30.
  21. Katsuda A., The isometry groups of compact manifolds with negative Ricci curvature, Proc. Amer. Math. Soc. 104 (1988), 587-588.
  22. Katsuda A., Kobayashi T., The isometry groups of compact manifolds with almost negative Ricci curvature, Tohoku Math. J. 70 (2018), 391-400.
  23. Lohkamp J., Metrics of negative Ricci curvature, Ann. of Math. 140 (1994), 655-683.
  24. Lott J., Villani C., Ricci curvature for metric-measure spaces via optimal transport, Ann. of Math. 169 (2009), 903-991, arXiv:math.DG/0412127.
  25. Maeda M., The isometry groups of compact manifolds with non-positive curvature, Proc. Japan Acad. 51 (1975), 790-794.
  26. Profeta A., The sharp Sobolev inequality on metric measure spaces with lower Ricci curvature bounds, Potential Anal. 43 (2015), 513-529.
  27. Rong X., A Bochner theorem and applications, Duke Math. J. 91 (1998), 381-392.
  28. Sosa G., The isometry group of an $\mathsf{RCD}^*$ space is Lie, Potential Anal. 49 (2018), 267-286, arXiv:1609.02098.
  29. Sturm K.-T., On the geometry of metric measure spaces. I, Acta Math. 196 (2006), 65-131.
  30. Sturm K.-T., On the geometry of metric measure spaces. II, Acta Math. 196 (2006), 133-177.
  31. Sturm K.-T., Remarks about synthetic upper Ricci bounds for metric measure spaces, arXiv:1711.01707.
  32. van Limbeek W., Symmetry gaps in Riemannian geometry and minimal orbifolds, J. Differential Geom. 105 (2017), 487-517, arXiv:1405.2291.
  33. Villani C., Optimal transport: old and new, Grundlehren der Mathematischen Wissenschaften, Vol. 338, Springer-Verlag, Berlin, 2009.
  34. Yamaguchi T., The isometry groups of manifolds of nonpositive curvature with finite volume, Math. Z. 189 (1985), 185-192.
  35. Zhang H.C., Zhu X.P., Local Li-Yau's estimates on $\mathsf{RCD}^*{(K,N)}$ metric measure spaces, Calc. Var. Partial Differential Equations 55 (2016), Art. 93, 30 pages, arXiv:1602.05347.
  36. Zhong T., Zhong C., Bochner technique in real Finsler manifolds, Acta Math. Sci. Ser. B 23 (2003), 165-177.

Previous article  Next article  Contents of Volume 16 (2020)